Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Cheyenne, WY

May 23, 2020Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2020, 6:59 PM MDT for Cheyenne County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 6:59 PM MDT (00:59 UTC)
Expired
May 23, 2020, 7:45 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:03 PM MDTHAIL 17 W Lodgepole, NE
May 23, 7:03 PM MDTHAIL 1.251 N Sidney, NEHALF DOLLAR SIZED HAIL 1 MILE NORTH OF SUNOL, NE.
May 23, 7:03 PM MDTHAIL 1.251 N Sunol, NECORRECTS LOCATION OF PREVIOUS HAIL REPORT FROM 1 N SIDNEY. HALF DOLLAR SIZED HAIL 1 MILE NORTH OF SUNOL, NE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3154 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS55 KCYS 240059
SVRCYS
NEC033-240145-
/O.NEW.KCYS.SV.W.0009.200524T0059Z-200524T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
659 PM MDT Sat May 23 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Cheyenne County in the Panhandle of Nebraska...

* Until 745 PM MDT.

* At 659 PM MDT, severe thunderstorms were located along a line
  extending from 10 miles northwest of Lodgepole to near Sunol to
  near Colton, moving east at 25 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated. A wind gust to 75 MPH was reported at 
           the Sidney Airport at 656 PM MDT. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Sidney, Lodgepole, Colton, Sunol and Sidney Airport. 

This includes Interstate 80 in Nebraska between mile markers 56 and
77.

This replaces the Severe Thunderstorm Warning which was previously 
in effect for the warned area. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
destructive winds across eastern Cheyenne county. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

LAT...LON 4100 10262 4100 10304 4127 10303 4139 10261
TIME...MOT...LOC 0059Z 259DEG 20KT 4126 10277 4118 10274 4107 10282 

HAIL...1.00IN
WIND...80MPH
 
$$

Hammer
2 follow-up statements
486 
WWUS55 KCYS 240116
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
716 PM MDT Sat May 23 2020

NEC033-240145-
/O.CON.KCYS.SV.W.0009.000000T0000Z-200524T0145Z/
Cheyenne NE-
716 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 716 PM MDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Sunol to near Lodgepole to 9
miles northeast of Twin Buttes, moving east at 25 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. These storms have a history of producing 
         wind gusts up to 80 MPH! 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Lodgepole, Colton and Sunol. 

This includes Interstate 80 in Nebraska between mile markers 65 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
 
&&

LAT...LON 4100 10262 4100 10281 4129 10294 4139 10261
TIME...MOT...LOC 0116Z 270DEG 20KT 4127 10265 4114 10260 4103 10267 

HAIL...1.00IN
WIND...80MPH
 
$$

Hammer
848 
WWUS55 KCYS 240142
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
742 PM MDT Sat May 23 2020

NEC033-240151-
/O.EXP.KCYS.SV.W.0009.000000T0000Z-200524T0145Z/
Cheyenne NE-
742 PM MDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
WILL EXPIRE AT 745 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4100 10262 4100 10281 4129 10294 4139 10261
TIME...MOT...LOC 0141Z 259DEG 20KT 4129 10249 4116 10244 4105 10251 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:27 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 23, 5:27 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Sat May 23 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Sat May 23 2020

Convection initiating over se Wy as an upper shortwave approaches
the area from western Wy. Expect this activity to continue
increasing over the plains through this evening, aided by a cool
front which will pass across the CWA this evening. Some severe
storms possible with the most likely area over far east Wy into
the panhandle, where a severe tstm watch has been issued. Should
see storm build into a line early this evening as they progress
across the Panhandle. Activity should exit the panhandle later
this evening with cooler air building in behind the front. Chilly
temps out west tonight with mins falling close to 30 degrees.

Sunday will be cooler with scattered showers as the main upper
trough moves slowly across the area with even a little snow over
the higher peaks through Sunday evening. Another cool night Sunday
night as a surface high settles over Wyoming behind the departing
upper trough.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM MDT Sat May 23 2020

A generally drier and warmer weather pattern expected over the CWA
next week as an upper ridge builds over the western CONUS. A few
weak shortwaves may ride through the ridge and across the region
especially later in the week which will bring widely scattered
showers and storms at that time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 521 PM MDT Sat May 23 2020

Wyoming TAFS...VFR at Rawlins. Wind gusts to 27 knots until 03Z,
then to 23 knots after 15Z Sunday.

VFR at Laramie and Cheyenne, with occasional thunderstorms until
02Z producing wind gusts to 35 knots. MVFR at Cheyenne after 18Z
Sunday. Wind gusts to 25 knots at Laramie after 18Z Sunday.

Nebraska TAFS...VFR at Chadron, Alliance and Scottsbluff, with
occasional thunderstorms producing IFR and wind gusts to 45 knots
until 03Z. Wind gusts to 25 knots after 15Z Sunday.

VFR at Sidney, with occasional thunderstorms producing MVFR and
wind gusts to 45 knots until 03Z. MVFR from 06Z to 15Z. Wind gusts
to 35 knots after 03Z.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sat May 23 2020

Scattered to numerous showers and thunderstorms are expected to move
across the plains into this evening before ending. A cold front
will also move across the area this evening bringing cooler
conditions tonight through Sunday. Scattered showers are still
expected Sunday with some snow over the higher peaks.  Drier
conditions are then expected to set in beginning Monday with
temperatures warming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:19 AM MDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MDT Sat May 23 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
240930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop along and ahead of a surface
front moving into southeast Wyoming this afternoon. Strong to
severe thunderstorms will be possible, especially along and east
of a line from Douglas to Cheyenne. The primary hazards will be
hail up to the size of ping pong balls and damaging wind gusts of
60 mph or higher. Heavy rainfall may lead to localized minor
flooding. The thunderstorms will weaken later this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated afternoon and early evening thunderstorms will be possible
Sunday and again late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation may be required between 1 PM this afternoon and
9 PM this evening.

WYZ103>106-109>117-240930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop along and west of the
Laramie Range this afternoon. Gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow showers will develop over the higher elevations Sunday through
Monday morning. A couple inches of snow is likely above 8500 feet.

Isolated afternoon and early evening thunderstorms will be possible
late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, May 23, 6:05 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             8 N DIX                 41.36N 103.48W
05/23/2020  M1.00 INCH       KIMBALL            NE   TRAINED SPOTTER

&&

AW
Local storm report, May 23, 6:38 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
638 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     NON-TSTM WND GST 2 SSW SIDNEY            41.10N 102.98W
05/23/2020  M67 MPH          CHEYENNE           NE   ASOS

            ASOS STATION KSNY SIDNEY AIRPORT.

&&

AW
Local storm report, May 23, 6:40 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
640 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 W SIDNEY              41.13N 102.99W
05/23/2020  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            SLIGHT HAIL ACCUMULATION AT 1 W SIDNEY, NE
            WHERE HAIL SIZE UP TO QUARTERS OBSERVED.

&&

BMW
Local storm report, May 23, 6:44 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     2 SSW SIDNEY            41.10N 102.98W
05/23/2020  M67 MPH          CHEYENNE           NE   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 SSW SIDNEY. ASOS STATION KSNY SIDNEY
            AIRPORT.

&&

AW
Local storm report, May 23, 6:56 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     6 SE HARRISBURG         41.49N 103.66W
05/23/2020  M74 MPH          BANNER             NE   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 6 SE HARRISBURG. MESONET STATION NE001
            6 SE HARRISBURG NE - BANNER RD ON NORTH 71
            (BNR).

&&

AW
Local storm report, May 23, 6:59 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     2 SSW SIDNEY            41.10N 102.98W
05/23/2020  M75 MPH          CHEYENNE           NE   ASOS

            ASOS STATION KSNY SIDNEY AIRPORT.

&&

AW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:04 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.